Heart Disease Community
help
About This Community:

This patient support community is for discussions relating to angina, angioplasty, arrhythmia, bypass surgery, cardiomyopathy, coronary artery disease, defibrillator, heart attack, heart disease, mitral valve, pacemaker, PAD, stenosis, and stress tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

help

i am low on potassium at3.3 my doc said its not to much off and i take a potassium pill each day and its still low i dont know what to do i have bad numbness and muscle cramps my heart beats fast everytime i sit stand or walk i get dizzy and have to lay down im scared of maybe a heart attack or something is it even safe to just deal with this
11 Comments Post a Comment
Blank
3198987_tn?1349078636
3.3 in not dangerously low but it certainly can cause symptoms. I've had low potassium around the same range and had symptoms. Not sure how much potassium you're taking viap ills, but if you're still that low my best recommendation is to drink V8 it's the highest potassium/ low sugar ratio drink I've been able to find. It has about 500mg of potassium per cup and only 8 grams of sugar. Add about 3 cups of V8 to on top of what ever your intake is at the moment and you'll be fine.
Blank
3198987_tn?1349078636
Sorry for the double post but I should have mentioned that low magnesium can contribute to low potassium so make sure you`re getting enough magnesium.
Blank
Avatar_f_tn
The normal range for potassium is 3.5 to 5.0, so you can see that your level is really not very low.  However, some people are more sensitive to this, and you do have symptoms that fit with low potassium.

At 3.3, you should not be in danger of anything truly bad, like a heart attack of any kind, but since your symptoms are very troubling to you, and your potassium is staying low in spite of supplements, you are entitled to call your doctor and ask for a further workup to determine what is going on.

There are medical conditions that should be investigated when the blood level of potassium refuses to come back up.  Do not panic, though, because it is usually very treatable.
Blank
Avatar_m_tn

When you say potassium pills, are they suplements or real pharmaceutical grade potassium medication ordered by your dr.?

Of course you should control all your electrolites periodically and be aware that some of the symptoms that you report seems to me more related to lack of magnesium.

Also be aware of interaction with other medicaments.
Blank
Avatar_f_tn
I agree with HesAPooka that V8 juice is a good source of potassium, but the sodium/potassium ratio is more important for many people than the absolute amount of postassium.  For that reason, perhaps either or both of you might want to consider using low-sodium V8, rather than the regular V8.  There is a difference in the taste, for obvious reasons, but the low-sodium V8 works better for me.  I was able to get used to the low-sodium taste very quickly.    
Blank
Avatar_f_tn
im up to 2 potassium pills now my doc has me on i also take diamox due to my pseudotumor cerebri thats whats takeing my potassium away i dont see no inprovement yet im still haveing fast heartbeart the muscle cramps and now weakness in my chest i cant really leave my bed im so dizzy and almost falling
Blank
Avatar_f_tn
Some of your symptoms may be due to psuedotumor cerebri that is not yet under control.

As you may know,  Diamox itself--a well-studied drug for psuedotumor--can cause symptoms similar to those of low potassium.  

There are other treatments for pseudotumor, such as a surgically implanted shunt.  

In addition, for those who are overweight, losing that weight can apparently sometimes be curative.

Here is an article on pseudotumor cerebri:

http://www.hopkinsmedicine.org/neurology_neurosurgery/specialty_areas/headache/conditions/pseudotumor_cerebri.html

i suggest you see your doctor again to tell him how bad you feel and to get more information on how to treat your problem more efficiently.
Blank
Avatar_f_tn
Nice post.
Blank
Avatar_f_tn
You are very kind.  

I hope the information is helpful to the OP.
Blank
Avatar_f_tn
im on 4 potassium pills at the right level now 3.5 some of the problems were from my pseudotumor had to get an LP shunt and lowered the diamox doing a little better but still haveing fast heartbeat at night im haveing lots of tests done so i hope they fine out what else is wrong with me soon
Blank
Avatar_f_tn
Thanks for the update.  I hope things continue to get better.
Blank
Post a Comment
To
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
Avatar_f_tn
Blank
skydnsr
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
329165_tn?1412685860
Blank
Smiley2000
Australia
Avatar_m_tn
Blank
Occupant
IL
MedHelp Health Answers
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
1236893_tn?1408490528
Blank
gymdandee commented on Dietary Fat Increases...
Nov 27
Avatar_m_tn
Blank
Paxiled commented on Dietary Fat Increases...
Nov 27
1236893_tn?1408490528
Blank
Dietary Fat Increases Vitamin D-3 A...
Nov 26 by gymdandee
Heart Disease Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
Avatar_f_tn
Blank
skydnsr
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
329165_tn?1412685860
Blank
Smiley2000
Australia
Avatar_m_tn
Blank
Occupant
IL